- The drug supply is becoming more toxic due to fentanyl. Fentanyl is a very potent opioid found in most illicit pills. This increases risk of overdose.
- Adolescent overdose deaths are increasing. It is important all adolescents know how to recognize an overdose and respond using naloxone.
- Naloxone is safe, easy to use, and available over the counter.
- Harm reduction strategies help reduce the risk of deadly overdose.
What are opioids?
Opioids and opiates are very powerful medications that come from the opium poppy plant (opiates) or are synthetic drugs that look like molecules from the opium plant (opioids). In this section, we’ll use the term “opioids” to refer to opiates and opioids. These drugs can be taken by mouth in a pill form, inhaled/snorted, or injected.
When used as advised by a doctor, opioids can treat pain. But some people take opioids in higher amounts or more often than prescribed to deal with pain, trauma, mental health symptoms, and physical dependence on opioids. Opioids used inappropriately may cause overdose and even death.
What is fentanyl?
Fentanyl is an incredibly potent (or strong) opioid. It is now found in most opioid pills sold in illicit drug markets. It may also be added to stimulants such as cocaine or methamphetamines.
Fentanyl is much more likely to cause a fatal overdose than less potent opioids, like oxycodone.
What exactly is an opioid overdose?
An overdose refers to when someone “passes out” (loses consciousness) and is not breathing normally. This can happen when someone takes a high or potent dose of opioids. If not treated immediately, an opioid overdose can lead to death. Fortunately, there are things that you can do to recognize and respond to an overdose. These important steps can help save someone’s life.
Why are overdose numbers increasing?
Deaths due to drug overdoses have increased over the last 20 years. In 2021, over 106,000 people died of drug overdoses, including over 1,100 adolescents. The rise in overdose deaths is due to multiple factors:
- It’s a very potent opioid and is more likely to cause a deadly overdose. Sometimes people are exposed to it in other substances and don’t even know it.
- Xylazine. It’s another new drug that increases the risk of overdose. Xylazine is not affected by naloxone (see below).
- There can be challenges to accessing treatments for opioid addiction, particularly medications for opioid use disorder like buprenorphine and methadone. Without treatment, people may use more opioids over time with higher risk of overdose.
- People experiencing stigma and shame related to their opioid use may use opioids alone in secret. This increases the risk that an overdose will not be seen and addressed.
How do I know if someone is having an overdose?
No one wants to think about responding to an overdose, as this can be very scary. But knowing how to respond to an overdose can save someone’s life.
- Slumped over if sitting down, or laying down on the floor.
- Not responsive to voice, touch, or pain. Pinch someone’s fingernail or put pressure on the sternum (bony area in the middle of the chest) if you’re not sure.
- Barely breathing. Breaths may be very shallow, only happen every ~15-30 seconds, or sound like a gurgling or rattling noise.
- Beginning to turn blue, particularly in the skin around the eyelids, lips, and fingernails.
People who are at increased risk of overdose include people who:
- Have health problems, particularly lung (i.e., asthma) or heart (i.e., congenital heart disease) conditions.
- Use more opioids than their doctor recommended.
- Get opioids from people who are not their doctor.
- Mix opioids with other drugs alcohol or benzodiazepines.
- Change who they are buying drugs from.
- Change the way they use drugs, especially if they go from taking a pill by mouth to injecting.
- Use alone.
- Use again after a period of not using such as while in rehab or the hospital.
What should I do if I think someone is having an overdose?
If someone looks like they are having an overdose as described above: call 911, give naloxone, provide rescue breathing (if you are comfortable with it), and stay with the person until help arrives (if you feel safe to do so).
In many states in the US, Good Samaritan Laws protect people who call 911 and/or provide naloxone from getting into legal trouble. Check out this resource to see the laws in your state.
What advice can I give friends to help them prevent overdoses?
While naloxone can help treat an opioid overdose, it is even more important to prevent overdoses from happening in the first place.
Harm reduction is a “set of practical strategies and ideas aimed at reducing negative consequences associated with drug use”. This includes ideas that youth and adults can use to prevent overdose. Harm reduction includes treatment, including medications for opioid use disorder. These are the best tools we have to prevent overdoses.
When people are not using medications for treatment of opioid use disorder, there are other ways to prevent overdose. These include:
- Choosing less potent drugs: People who take pills may be at lower risk of overdose than people who inject or inhale drugs. It may also be useful to avoid pills that have fentanyl in them (see below).
- Start with small amounts and “go slow”: Starting with a very small “test” amount allows people to check the strength of a new drug. Increasing the amount slowly helps to avoid using too much, which could cause an overdose.
- Avoid mixing opioids with other sedatives: Using opioids at the same time as other sedating drugs like alcohol or benzodiazepines can increase the risk of overdose and should be avoided.
- Use fentanyl and xylazine test strips: These test strips are available from harm reduction organizations and online and, if used properly, can detect fentanyl in pills and powders.
- To use these tests, a pill should be crushed and mixed up in a plastic bag before using the strip to test the residue. This ensures the strip tests a mixture of the substances included in a pill.
- On most available strips, 1 line = positive for fentanyl, 2 lines = negative.
- Remember to always read the directions! Similar test strips are available for xylazine.
- Using fentanyl test strips is decriminalized in some states (like Massachusetts), but is still illegal in some states.
- Never use alone: If someone has an overdose when alone, no one can give them naloxone or call 911. It is therefore very important to encourage friends to never use drugs alone. People who use alone can use phone hotlines or apps like Brave or Canary to make sure someone calls 911 if they stop responding.